Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 199, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 14, 2014, 3:15 PM CDT for Morton County, Stevens County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2014, 3:15 PM CDT (20:15 UTC)
- Expired
- Jul 14, 2014, 4:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Morton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 149 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 3:16 PM CDT | HAIL 1 | 5 W Feterita, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
977
WUUS53 KDDC 142015
SVRDDC
KSC129-189-142100-
/O.NEW.KDDC.SV.W.0199.140714T2015Z-140714T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT MON JUL 14 2014
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MORTON COUNTY IN SOUTHWEST KANSAS...
SOUTHWESTERN STEVENS COUNTY IN SOUTHWEST KANSAS...
* UNTIL 400 PM CDT
* AT 313 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FETERITA...
AND MOVING SOUTH AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME EASTERN MORTON AND SOUTHWESTERN
STEVENS COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3700 10119 3701 10171 3721 10171 3721 10134
TIME...MOT...LOC 2016Z 345DEG 16KT 3714 10154
HAIL...1.75IN
WIND...70MPH
$$
JJOHNSON2 follow-up statements
992
WWUS53 KDDC 142029
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
329 PM CDT MON JUL 14 2014
KSC129-189-142100-
/O.CON.KDDC.SV.W.0199.000000T0000Z-140714T2100Z/
STEVENS KS-MORTON KS-
329 PM CDT MON JUL 14 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
MORTON AND SOUTHWESTERN STEVENS COUNTIES UNTIL 400 PM CDT...
AT 326 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FETERITA...AND
MOVING SOUTH AT 20 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHWESTERN STEVENS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3700 10119 3701 10171 3721 10171 3721 10134
TIME...MOT...LOC 2029Z 345DEG 16KT 3708 10152
HAIL...1.75IN
WIND...70MPH
$$
JJOHNSON971 WWUS53 KDDC 142053 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 353 PM CDT MON JUL 14 2014 KSC129-189-142103- /O.EXP.KDDC.SV.W.0199.000000T0000Z-140714T2100Z/ STEVENS KS-MORTON KS- 353 PM CDT MON JUL 14 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MORTON AND SOUTHWESTERN STEVENS COUNTIES WILL EXPIRE AT 400 PM CDT/300 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3700 10119 3701 10171 3721 10171 3721 10134 TIME...MOT...LOC 2053Z 345DEG 16KT 3698 10149 $$ JJOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:15 PM CDT, 2 hours earlier.
Area forecast discussion, Jul 14, 1:15 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 115 PM CDT Mon Jul 14 2014 ...UPDATE TO SHORT TERM... .SHORT TERM...(This evening through Tuesday) ISSUED AT 115 PM CDT MON JUL 14 2014 Short range models indicate the large scale closed off upper level low dropping southeast across Wisconsin into Michigan tonight while upper level ridging breaks down across the Intermountain West. Within the larger scale upper level trough, an H5 vort lobe is projected to shift southeast across the Upper Midwest through early Tuesday morning. This will help push an attendant cold front southward out of Kansas into northern Oklahoma and the Texas panhandle this evening. Thunderstorms developing this afternoon along and in the vicinity of the advancing cold front may become more numerous through early this evening as a +80kt upper level jet moves south out of the Dakotas into Nebraska and much of western Kansas. Steepening low/mid level lapse rates ahead of the cold front and CAPE values in excess of 1000 J/Kg may be enough to support strong to marginally severe thunderstorms capable of producing quarter to golf ball size hail and wind gusts in excess of 60 mph through late this evening. Any thunderstorms are expected to dissipate or move southward into Oklahoma overnight with drier conditions likely Tuesday as the cold front moves further south into the Texas panhandle. Below seasonal temperatures are likely tonight and Tuesday as much cooler air filters south-southwest into western Kansas behind a departing cold front moving into northern Oklahoma. The NAM/GFS show H85 temperatures dropping to around 10C across central Kansas with the mid teens(C) closer to the Colorado border. As surface dewpoints drop well down into the 50s(F), look for lows down into the lower to mid 50s(F) across central Kansas to near 60F closer to the Oklahoma border. As the cooler air mass settles into western Kansas, highs can be expected to reach only up into the 70s(F) across much of central and southwest Kansas Tuesday afternoon. .LONG TERM...(Tuesday through Sunday) ISSUED AT 425 AM CDT MON JUL 14 2014 For Tuesday, the cold upper trough will have moved into the Mississippi Valley with northwest flow on the backside of the trough across the Central Plains. Some disturbances in the flow will give increasing chances for showers and isolated thunderstorms from Tuesday afternoon into Wednesday morning. Another shortwave trough will then dig across the Central Plains on Wednesday and Thursday morning bringing widespread showers, isolated thunderstorms, and some moderate rainfall potential. The storms will then end as the upper trough moves out of Kansas by Thursday afternoon. More thunderstorms are back in the forecast for the Weekend as a northern branch shortwave trough moves across the Plains. As for temperatures, on Tuesday, highs will be fairly cool and in the mid to upper 70s. Highs on Wednesday look the coolest with only 60s expected, with thick clouds and widespread rain, except low to mid 70s across the far southwest corner around Elkhart. Highs rebound on Thursday with 70s, then climb into the 80s for Friday, around 90 on Saturday, and low to mid 90s on Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 1200 PM CDT MON JUL 14 2014 A few thunderstorms may develop in the vicinity of KGCK and KDDC through this evening as a cold front pushes southward across the area. These storms may produce brief MVFR cigs/vsbys. Otherwise, VFR conditions will prevail at all TAF sites through early Tuesday morning. Winds will turn northeasterly 15 to 25kt this afternoon as a cold front moves southward across western Kansas. Winds will then subside tonight while becoming more easterly as surface high pressure shifts southward out of the Northern Plains into Kansas behind the departing front. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 78 56 67 / 30 30 60 70 GCK 58 78 56 68 / 30 40 70 70 EHA 60 80 60 76 / 40 40 60 60 LBL 60 78 59 71 / 40 40 70 70 HYS 55 75 56 68 / 10 20 60 60 P28 58 78 59 71 / 40 20 60 70 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...Kruse AVIATION...JJohnson
Hazardous weather outlook, Jul 14, 4:46 AM CDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 446 AM CDT MON JUL 14 2014 KSZ030-031-043>046-061>066-074>081-084>090-151145- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 446 AM CDT MON JUL 14 2014 /346 AM MDT MON JUL 14 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON, ESPECIALLY SOUTH OF A LINE FROM SYRACUSE TO GARDEN CITY TO LARNED. THESE STORMS COULD BE SEVERE WITH HAIL AS LARGE AS QUARTERS AND WIND GUSTS AS HIGH AS 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A GOOD CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS TUESDAY INTO WEDNESDAY AND EARLY THURSDAY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED BETWEEN 1 PM AND 7 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
In the hours before
Local storm report, Jul 14, 12:54 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1254 PM CDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 PM HAIL 7 NNE COOLIDGE 38.14N 101.96W
07/14/2014 E1.75 INCH HAMILTON KS EMERGENCY MNGR
&&
LRUTHISpecial weather statement, Jul 14, 1:13 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
113 PM CDT MON JUL 14 2014
KSZ061-074-075-141915-
GRANT-HAMILTON-STANTON-
113 PM CDT MON JUL 14 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON...SOUTHWESTERN
GRANT AND STANTON COUNTIES...
AT 111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF SYRACUSE...MOVING SOUTH AT
25 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3783 10156 3740 10152 3740 10203 3791 10204
3796 10182
TIME...MOT...LOC 1813Z 345DEG 48KT 3784 10190
12Local storm report, Jul 14, 1:48 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
148 PM CDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0141 PM HAIL 16 NNW MANTER 37.74N 101.99W
07/14/2014 E1.75 INCH HAMILTON KS PUBLIC
MOST OF THE HAIL WAS NO LARGER THAN A QUARTER.
&&
LRUTHILocal storm report, Jul 14, 2:59 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM TSTM WND DMG 4 W RICHFIELD 37.26N 101.85W
07/14/2014 MORTON KS PUBLIC
TREE LIMBS FOUR TO FIVE INCHES IN DIAMETER WERE BLOWN
DOWN BY THUNDERSTORM OUTFLOW.
&&
LRUTHILocal storm report, Jul 14, 3:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
302 PM CDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND GST 1 SW RICHFIELD 37.26N 101.79W
07/14/2014 E60 MPH MORTON KS CO-OP OBSERVER
&&
DWOLFELocal storm report, Jul 14, 3:06 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
306 PM CDT MON JUL 14 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0302 PM TSTM WND GST ELKHART 37.00N 101.89W
07/14/2014 M63 MPH MORTON KS AWOS
&&
LRUTHIThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 12:09 PM CDT | Special Weather Statement | DDC | Hamilton | 66 min |
| Jul 14, 12:34 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 41 min |
| Jul 14, 1:13 PM CDT | Special Weather Statement | DDC | Stanton | 62 min |
| Jul 14, 1:22 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 53 min |
| Jul 14, 2:14 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 61 min |
| Jul 14, 3:20 PM CDT | Special Weather Statement | DDC | Pratt | 40 min |
| Jul 14, 4:16 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Pratt | 44 min |
| Jul 14, 4:22 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford, Gray, Meade | 53 min |
| Jul 14, 4:31 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 44 min |
| Jul 14, 4:59 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche, Kiowa | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.